• jad's Avatar

    Palmar-Plantar (Hand-Foot) Syndrome & Peripheral Neuropathy

    Asked by jad on Friday, December 14, 2012

    Palmar-Plantar (Hand-Foot) Syndrome & Peripheral Neuropathy

    I am halfway through my TC + Neulasta theraphy which has given me the Palmar-Plantar Erythrodysesthesia (PPE) and Peripheral Neuropathy side effects. It's hard to distinguish which is causing me which discomfort.

    My doc has not recommended any specific meds or supplements. I have a relatively high tolerance for pain and discomfort - so maybe that's why.

    Has it been anyone's experience that these conditions self-correct after therapy? If so, how long might it take? I would love nothing better than to take a long hot shower, especially during these cold months. The advice is for tepid water only.

    8 Answers from the Community

    8 answers
    • karen1956's Avatar

      I had neuropathy in my finger tips...I didn't take anything during chemo, but once I was done and suffering on the AI's with joint pain, I took Gabapentin (name brand is Neurontin)..it is for neuropathy, but also helped with joint pain, insomnia and night sweats.....

      almost 4 years ago
    • nancyjac's Avatar

      PPE is not a side effect of T, C, or Neulasta, and even through PPE and peripheral neuropathy share a couple of symptoms, PPE effects the skin (burning, itching, rash) rather than the nerves. So in this case it is probably peripheral neuropathy that is the culprit.

      There are a couple of drugs that studies show may help with chemo induced peripheral neuropathy (CIPN) but the benefits are sporatic and minimal and the drug have some significant side effects of their own. There is also some indication that B6 may help in some cases. But I have found exercise to be the only thing that helps the numbness and tingling and balance issues. Some times CIPN is self-correcting and sometimes it is not. My last chemo was about 9 months ago. I'm not if I have seen some slight improvement or if I have just gotten use to it. The advice for tepid water is for your hands and feet since the numbness may cause you to burn them because you don't fully feel the heat of the water. So test you shower water temperature with a body part other than your hands and feet. If it is not to hot on the rest of your body, it will also be fine for your hands and feet.

      almost 4 years ago
    • ticklingcancer's Avatar

      Gabapentin is a good medicine to take for neuropathy. Both my feet are numb and I get tingling in my finger tips. When I take gabapentin, I don't notice it at all. At low doses, gabapentin is safe to take. I take 900 mg every morning which is considered a low dose. The max is somewhere around 3,500 or 3,600 mg. I've heard at this dose it can cause some problems but another member of the site informed me that she didn't have any side effects at the higher dose. Speak with your Doctor about this medicine. It works great!!

      almost 4 years ago
    • lynn1950's Avatar

      I had a dose dense regimen of AC for 8 weeks and then T for four weeks. I experienced both PPS and peripheral neuropathy occur during the time of the Taxotere treatments, I was not given anything special to treat either of them, but they did clear up on their own over time.

      almost 4 years ago
    • ConnieB's Avatar

      I had neuropathy in my feet during chemo. I was in lymphatic physical therapy at the time so my therapist would massage and use electrodes on my feet. It helped quite a bit. Not sure if it would work for anyone else but it did for me.

      almost 4 years ago
    • leepenn's Avatar

      glutamine helps with neuropathy = it's been tested in clinical trial and shown to reduce side effects...

      10 g of the powder (that's like a rounded table spoon full) swirled in water three times per day for the first few days after each treatment. you can buy the powder at health food stores, and it's much cheaper if bought as a powder rather than capsules... it doesn't have much taste, so it was pretty easy to do...

      i did it throughout my taxol chemo (12 cycles) - i also had carboplatin, which has neuropathy as a side effect too.

      i had only a little bit of neuropathy in the very tips of my fingers and maybe a bit in my tippie toes....

      of course, ask your health care team before adding any supplement... but consider adding this one to your plan.

      best wishes,

      almost 4 years ago
    • gwendolyn's Avatar

      For minimizing neuropathy, I had some luck with specific supplements suggested to me by my oncologist. You may want to ask your doctor about B6, Folate, and Lipoic Acid.

      If your doctor advised you to avoid hot water I would follow that advice until you are able to discuss it further with him/her. There may be more than one reason it was recommended.

      almost 4 years ago
    • Alvaro's Avatar

      hello Jad.
      There are some things you have to avoid to minimize the effect of PPE (or Hand Foot Syndrome):
      - avoid hot and long shower;
      - avoid exercise or action that put pression on your hands and feet;
      - avoid contact with chemical products

      What to do:
      - eat food with beta-carotene
      - use a moisturizer called Udderly Smooth 5-6 times per day (this product is recommended by Roche, Bayer, etc at their patient instructions).
      - you can wear special gloves and socks to increase the action of the moisturizer.

      Also, take care of your mind and soul. that is the most important part.
      Trust in God and in your healthcare team. Think positive!!

      almost 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.